November 29, 2018
I have a patient who for the past 6 months, has noticed an increase pain in her right hip. She feels like she is limping. She states that she was hospitalized 2 years ago and was on high dose steroids for about 4 months. She currently takes 5 mg of prednisone along with her other medications. Her diagnosis is osteonecrosis of the right hip due to the steroid use. What diagnosis code should I use?
Since the osteonecrosis is due to the high doses of steroids you will need two diagnosis codes, one for the condition and a diagnosis for the adverse effect of the steroids (sequela). You should report M87.151 (osteonecrosis due to drugs, right femur) for the Osteonecrosis as the first listed diagnosis and T38.0X5S (Adverse effect of glucocorticoids and synthetic analogues, sequela) as the secondary diagnosis.
*This response is based on the best information available as of 11/29/18.